clopen.solutions
OP-00071 Open

Audenaert's two-row Schatten norm-compression conjecture

Submit a result

For $1 \le p < \infty$ let $\|\cdot\|_p$ be the Schatten $p$-norm. Partition a complex matrix into $2 \times N$ blocks, $$T = \begin{bmatrix} A_1 & \cdots & A_N \\ B_1 & \cdots & B_N \end{bmatrix},$$ and let $C_p(T)$ be the $2 \times N$ matrix with entries $\|A_j\|_p$ and $\|B_j\|_p$. The conjecture contains Hanner's inequality for matrices as a special case, which Heinävaara has since proved. Audenaert proved special cases, and showed that the analogue for $3 \times 3$ and larger partitions fails.

Problem. Is $\|T\|_p \ge \|C_p(T)\|_p$ for $1 \le p \le 2$, and $\|T\|_p \le \|C_p(T)\|_p$ for $2 \le p < \infty$, for every such partition?

Source: Audenaert (2008), Conjecture 1.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
NA
Keywords
block matrices, norm inequalities, OpenProblemsInNLA, Schatten norms
Literature checked
Oct. 2, 2026 by clemens-admin

References

@article{audenaert2008,
  author        = {Audenaert, Koenraad M. R.},
  title         = {On a norm compression inequality for $2\times N$ partitioned block matrices},
  journal       = {Linear Algebra Appl.},
  volume        = {428},
  number        = {4},
  year          = {2008},
  pages         = {781--795},
  doi           = {10.1016/j.laa.2007.08.007},
  eprint        = {math/0702186},
  archivePrefix = {arXiv},
}
@article{heinavaara2025,
  author  = {Hein{\"a}vaara, Otte},
  title   = {Tracial joint spectral measures},
  journal = {Invent. Math.},
  volume  = {239},
  number  = {2},
  year    = {2025},
  pages   = {505--526},
  doi           = {10.1007/s00222-024-01309-6},
  eprint        = {2310.03227},
  archivePrefix = {arXiv},
}
@misc{zhang2024,
  author        = {Zhang, Teng},
  title         = {Clarkson--{M}c{C}arthy type inequalities, part {I}: $\ell_p$--$\ell_p$ and $\ell_q$--$\ell_p$ {S}chatten $p$-estimates},
  year          = {2024},
  eprint        = {2410.21961},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi01,
  author       = {Townsend, Alex},
  title        = {{MI-01}: Audenaert's two-row Schatten norm-compression conjecture},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-01/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00071, "Audenaert's two-row Schatten norm-compression conjecture", clopen.solutions.